Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 7:28 PM CDT for Black Hawk County, Iowa. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 15, 2017, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:30 PM CDT | HAIL 1.75 | 2 Sse Cedar Falls, IA | NEAR THE INTERSECTION OF HWY 27 AND VIKING ROAD. |
| Jun 15, 7:33 PM CDT | HAIL 1.75 | 2 Se Waterloo, IA | |
| Jun 15, 7:39 PM CDT | HAIL 1 | 2 E Waterloo, IA | NICKEL TO QUARTER HAIL. |
| Jun 15, 7:39 PM CDT | HAIL 1.5 | 2 Nw Evansdale, IA | QUARTER TO PING PONG BALL SIZED HAIL. |
| Jun 15, 7:40 PM CDT | HAIL 1.5 | 2 E Waterloo, IA | |
| Jun 15, 7:42 PM CDT | HAIL 1 | Elk Run Heights, IA | LOTS OF QUARTER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2450 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
178
WUUS53 KDMX 160028
SVRDMX
IAC013-160115-
/O.NEW.KDMX.SV.W.0156.170616T0028Z-170616T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
728 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Black Hawk County in northeastern Iowa...
* Until 815 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located over Waterloo,
moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 7:29pm, trained spotters
reported golf ball sized hail in Cedar Falls.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, Hudson, Elk Run Heights,
Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod
Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth
State Park.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4241 9253 4247 9253 4247 9255 4259 9255
4259 9208 4247 9208 4247 9206 4230 9206
TIME...MOT...LOC 0028Z 294DEG 32KT 4247 9238
HAIL...2.00IN
WIND...60MPH
$$
Ansorge2 follow-up statements
022
WWUS53 KDMX 160043
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
743 PM CDT THU JUN 15 2017
IAC013-160115-
/O.CON.KDMX.SV.W.0156.000000T0000Z-170616T0115Z/
Black Hawk IA-
743 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN BLACK HAWK COUNTY...
At 742 PM CDT, a severe thunderstorm was located over Elk Run
Heights, or 7 miles east of Waterloo, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 7:42pm, quarter sized hail was
reported in Elk Run Heights.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Jesup, Elk Run Heights, Waterloo Municipal
Airport, Crossroads Mall, Washburn, Dunkerton, Raymond, Gilbertville
and George Wyth State Park.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4237 9237 4259 9241 4259 9208 4247 9208
4247 9206 4230 9206
TIME...MOT...LOC 0042Z 286DEG 31KT 4246 9222
HAIL...1.50IN
WIND...60MPH
$$
Ansorge985
WWUS53 KDMX 160049
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
749 PM CDT THU JUN 15 2017
IAC013-160115-
/O.CON.KDMX.SV.W.0156.000000T0000Z-170616T0115Z/
Black Hawk IA-
749 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN BLACK HAWK COUNTY...
At 749 PM CDT, a severe thunderstorm was located near Jesup, or 11
miles east of Waterloo, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 7:33pm, quarter sized hail was
reported 2 miles southeast of Waterloo.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Jesup, Elk Run Heights, Washburn, Dunkerton,
Raymond and Gilbertville.
This includes Interstate 380 between mile markers 56 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4235 9227 4259 9230 4259 9208 4247 9208
4247 9206 4230 9206
TIME...MOT...LOC 0049Z 294DEG 32KT 4243 9214
HAIL...1.00IN
WIND...60MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 15, 3:18 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1243 PM CDT Thu Jun 15 2017 Convective trends will be the primary aviation challenge through the period. Isolated/scattered thunderstorms likely to develop along a line from near KALO/KDSM late this afternoon then become more focused southern Iowa including KOTM this evening. Outflow boundaries and gusty winds will be possible in vicinity of storms. Late tonight into Friday morning should be mostly quiet with south to southwest winds at 5 to 15 kt and VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
In the hours before
Local storm report, Jun 15, 7:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 3 NW WATERLOO 42.51N 92.39W
06/15/2017 E1.50 INCH BLACK HAWK IA AMATEUR RADIO
&&
BSSLocal storm report, Jun 15, 7:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 ESE CEDAR FALLS 42.51N 92.41W
06/15/2017 E1.50 INCH BLACK HAWK IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 15, 7:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL ELK RUN HEIGHTS 42.47N 92.25W
06/15/2017 E1.00 INCH BLACK HAWK IA TRAINED SPOTTER
&&
BSSLocal storm report, Jun 15, 7:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL WATERLOO 42.49N 92.35W
06/15/2017 E2.50 INCH BLACK HAWK IA BROADCAST MEDIA
FROM KWWL TV METEOROLOGIST. TIME ESTIMATED
FROM RADAR.
&&
BSSLocal storm report, Jun 15, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL PARKERSBURG 42.57N 92.78W
06/15/2017 M1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BSSLocal storm report, Jun 15, 7:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 SSE CEDAR FALLS 42.48N 92.43W
06/15/2017 E1.25 INCH BLACK HAWK IA STORM CHASER
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 40 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 21 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jun 15, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 37 min |
| Jun 15, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 21 min |
| Jun 15, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 37 min |
| Jun 15, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 50 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 47 min |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| Jun 15, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 27 min |
| Jun 15, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 39 min |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 46 min |
| Jun 15, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 60 min |
| Jun 15, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 25 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Jun 15, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Jun 15, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Jun 15, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 23 min |
| Jun 15, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Jun 15, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 36 min |
| Jun 16, 3:30 PM CDT | Special Weather Statement | DMX | Emmet | 30 min |
| Jun 16, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Jun 16, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 41 min |
| Jun 16, 5:09 PM CDT | Special Weather Statement | DMX | Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.